HAZLETON — The police chief here has a dire warning for heroin users — a bad batch of the drug that’s circulating “will kill you.”
There were two deaths and three “near deaths” in a recent 12-hour span in the Hazleton area, according to a release sent late Friday by Hazleton Chief Jerry Speziale.
The chief says the likely culprit is heroin mixed with an amount of fentanyl the body cannot handle.
“This is a major increase in drug overdoses as we do not normally see this amount,” Speziale noted.
Fentanyl, which is used as a painkiller, can be 10 to 100 times as powerful as morphine, according to the chief.
He says drug bags with no stamp or no marking could be laced with deadly amounts of fentanyl. Typically, drug bags are stamped with a certain nickname or logo, so users can identify a particular variety.
“The possibility exists that someone may be making this deadly substance somewhere in a clandestine laboratory,” the chief said. “In the past, we have learned of periodic epidemics of dangerous heroin batches called ‘China White,” where the heroin was laced with a certain kind of fentanyl.
“In this investigation, it is too early to tell how much or if fentanyl is being mixed with the heroin, but the batch is deadly.”
Hazleton officers are trying to locate and warn potential users about the deadly heroin.
Speziale says an investigation is only in its early stages, but anyone found to contribute to a drug-induced death will be prosecuted.